Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 42, NWS Honolulu, HI

August 24, 2018Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 24, 2018, 2:16 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2018, 2:16 PM HST (00:16 UTC)
Expired
Aug 24, 2018, 5:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 72 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 0.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

224 
WGHW50 PHFO 250016
FFWHFO
HIC009-250300-
/O.NEW.PHFO.FF.W.0042.180825T0016Z-180825T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
216 PM HST FRI AUG 24 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 500 PM HST.

* At 206 PM HST, radar showed persistent localized rainfall along 
  the south facing slope of Haleakala. Maui County emergency 
  management reported that Piilani Highway is closed near Kaupo. 
  Other low water crossings will be at risk for flooding from mile 
  marker 30 to Kalepa Gulch.

* Locations in the warning include but are not limited to...
  Kaupo, Kipahulu and Keokea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 500 PM HST if heavy rain
persists.

LAT...LON 2064 15607 2063 15614 2063 15622 2059 15630
      2059 15633 2070 15634 2074 15610 2067 15604

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 12:15 PM HST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 24, 12:15 PM HST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Honolulu HI
1215 PM HST Fri Aug 24 2018

.SYNOPSIS...
Hurricane Lane is forecast to move north slowly today, then
gradually turn toward the west late tonight through Saturday,
while passing near or just south of Oahu and Kauai.

&&

.DISCUSSION...
The 11 AM advisory from the Central Pacific Hurricane Center
(CPHC) has Hurricane Lane 150 miles south of Honolulu moving
north at 5 mph. Maximum sustained winds associated with Lane are
105 mph, which is a category 2 on the Saffir-Simpson Hurricane
Wind Scale. Lane is forecast to continue on this track today as it
moves near the islands. Lane is then forecast to gradually turn
toward the west tonight, passing south of Oahu and Kauai through
Saturday night. Weather over the main Hawaiian Islands will depend
heavily on the strength and track of Lane. For additional details
on hurricane regard to impacts, see the local statements issued
with each advisory package. The next issuance will be around 5 PM
this evening.

A large area of very moist air associated with Lane lies over the
main Hawaiian Islands. Radars and rain gages show widespread rain
over the islands. The heaviest rain continues over the windward
side of the Big Island with isolated thunderstorms there.
Regardless of the track Lane takes, the atmosphere over the
islands will remain very moist through at least Wednesday night.
Widespread rain with periods of heavy showers will continue
through then. The current foreast for Lane would keep winds
generally out of the east, focusing the heaviest rain over
windward areas.

&&

.AVIATION...
AIRMET Sierra for mountain obscuration is in effect for NE sections
of the Big Island, Maui, Molokai, Oahu and Kauai. These conditions
are likely to continue through Saturday. Heavy showers and isolated
thunderstorms over NE sections of the Big Island and Maui and over
waters within 40nm NE of those isladns will produce isolated IFR ceilings
and visibilities. Conditions are forecast to spread gradually north
and west over the next 12 to 24 hours.

AIRMET Tango is in effect for moderate low level turbulence in
areas south through west of the mountains of all islands and for
strong surface winds from the Big Island to Molokai.

Light rime icing is expected in layered clouds above FL200. The
icing is expected to remain below AIRMET levels.

&&

.MARINE...
Hurricane Lane is currently slowly tracking north and is forecast
to move very close to or over the leeward waters of the smaller
islands today through Saturday. The latest radar imagery is
showing heavy bands of rain moving into the coastal waters
surrounding Maui County and Oahu Leeward waters. Heavy rain will
continue to increase through the day today as Lane approaches.

Surf will rapidly increase this afternoon along south facing
shores of the smaller islands as Hurricane Lane approaches. Surf
may reach historic levels this evening and tonight, thus a High
Surf Warning is in effect across south facing shores of the
smaller islands. Also, the latest observations from Honolulu
Harbor is showing water levels running about 0.5 ft above the
predicted tide levels. Increasing surf will further increase water
levels and significant overwash along low-lying coastal areas and
roads is possible, especially during high tide this afternoon.
Increasing northeast to east winds will also bring large
disorganized breakers to east facing shores through Saturday, so a
High Surf Advisory is in effect for those areas.

See the Coastal Hazard Message (HFOCFWHFO) for surf advisories
and warnings and the Marine Weather Message (HFOMWWHFO) for
marine warnings over the coastal waters. The Ocean Prediction
Center will prepare the Offshore Waters Forecast for Hawaii.

See the latest Collaborative Surf Discussion (SRDHFO) for more
details on surf and swell from other sources.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Hurricane Warning for Maui, Kahoolawe, Lanai, Molokai and Oahu.

Tropical Storm Watch for Kauai and Niihau.

Tropical Storm Warning for the Big Island.

Flash Flood Watch through Saturday evening for all islands.

High Surf Warning until 6 AM HST Saturday for Niihau-Kauai
Windward-Kauai Leeward-Oahu South Shore-Waianae Coast-Molokai
Leeward-Lanai Makai-Kahoolawe-Maui Leeward West-Maui Central
Valley-Leeward Haleakala-Kona.

High Surf Advisory until 6 PM HST Saturday for Oahu Koolau-
Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-
South Big Island-Big Island North and East.

Hurricane Warning for Kauai Channel-Oahu Leeward Waters-Kaiwi
Channel-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

Tropical Storm Watch for Kauai Northwest Waters-Kauai Windward
Waters- Kauai Leeward Waters.

Tropical Storm Warning for Oahu Windward Waters-Maui County
Windward Waters-Big Island Windward Waters.

&&

DISCUSSION and AVIATION...Donaldson/Lau/M Ballare
MARINE...TS

In the hours before

Local storm report, Aug 24, 1:51 PM HST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
151 PM HST FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HURRICANE        KALIHI                  21.33N 157.88W
08/24/2018                   HONOLULU           HI   BROADCAST MEDIA

            FIREFIGHTERS RESPONDED TO TWO HOMES WITH ROOF DAMAGE
            BETWEEN 8 PM AUG 23 AND 630 AM AUG 24.

0900 AM     HURRICANE        MAKIKI                  21.31N 157.84W
08/24/2018                   HONOLULU           HI   BROADCAST MEDIA

            HONOLULU FIRE DEPARTMENT REPORTED ROOF DAMAGE TO A HOME
            IN MAKIKI SOME TIME BETWEEN 8 PM AUG 23 AND 630 AM AUG
            24.

0900 AM     HURRICANE        NANAKULI                21.39N 158.16W
08/24/2018                   HONOLULU           HI   FIRE DEPT/RESCUE

            FIREFIGHTERS RESPONDED TO TWO HOUSES WITH ROOF DAMAGE IN
            NANAKULI SOMETIME BETWEEN 8 PM AUG 23 AND 630 AM AUG 24.

0900 AM     HURRICANE        NANAKULI                21.39N 158.16W
08/24/2018                   HONOLULU           HI   BROADCAST MEDIA

            HECO RESPONDED TO POWER OUTAGE DUE TO A LARGE FALLEN
            TREE.

0900 AM     HURRICANE        AINA HAINA              21.29N 157.75W
08/24/2018                   HONOLULU           HI   BROADCAST MEDIA

            HONOLULU FIRE DEPARTMENT RESPONDED TO HOUSE WITH ROOF
            DAMAGE SOMETIME BETWEEN 8 PM AUG 23 AND 630 AM AUG 24.

0526 AM     HURRICANE        3 SW KANEOHE            21.38N 157.82W
08/24/2018                   HONOLULU           HI   LAW ENFORCEMENT

            FALLEN TREES BLOCKING WILSON TUNNEL FOR KANEOHE BOUND
            TRAFFIC.

1040 PM     HURRICANE        KAIMUKI                 21.28N 157.81W
08/23/2018                   HONOLULU           HI   UTILITY COMPANY

            POWER OUTAGE DUE TO FALLING TREES AND BRANCHES ON POWER
            LINES.

1021 PM     HURRICANE        6 S PUKALANI            20.75N 156.34W
08/23/2018                   MAUI               HI   UTILITY COMPANY

            TREE AND UTILITY LINES DOWN.

1000 PM     HURRICANE        15 SE MAKAWAO           20.70N 156.16W
08/23/2018                   MAUI               HI   BROADCAST MEDIA

            TREES AND UTILITY WIRES DOWN IN MULTIPLE LOCATIONS ON
            OLINDA ROAD ABOVE SEABURY HALL.

1000 PM     HURRICANE        NANAKULI                21.39N 158.16W
08/23/2018                   HONOLULU           HI   BROADCAST MEDIA

            FENCE BLOWN DOWN STREET CHOPPED A GUAVA TREE DOWN.

0910 PM     FLASH FLOOD      HILO                    19.70N 155.09W
08/23/2018                   HAWAII             HI   EMERGENCY MNGR

            HAWAII COUNTY CIVIL DEFENSE REPORTED EVACUATIONS AND
            WATER RESCUES IN THE REEDS ISLAND AREA OF HILO DUE TO
            FLASH FLOODING ON KAIULANI STREEET.

0755 PM     HEAVY RAIN       10 W HILO               19.70N 155.24W
08/23/2018  E0.00 INCH       HAWAII             HI   LAW ENFORCEMENT

            SADDLE ROAD IN THE AREA OF THE 10.5 MILE MARKER ABOVE
            HILO DUE TO A LANDSLIDE AND LARGE ROCKS ON THE ROAD.
            CLEAN-UP CREWS ARE ENROUTE.

0753 PM     NON-TSTM WND DMG MAKAWAO                 20.86N 156.32W
08/23/2018                   MAUI               HI   TRAINED SPOTTER

            44MPH SUSTAINED WINDS...RAINFALL 1.01 SINCE 1200AM
            THURSDAY MORNING. POWER LOSS AT 0807PM.

0718 PM     HURRICANE        LAHAINA                 20.89N 156.67W
08/23/2018                   MAUI               HI   COUNTY OFFICIAL

            STRONG WIND CAUSING TREE BRANCHES TO FALL ONTO POWER
            LINES. POWER OUTAGES REPORTED IN SOME AREAS OF MAUI.

0315 PM     FLASH FLOOD      5 SW HILO               19.65N 155.14W
08/23/2018                   HAWAII             HI   UNKNOWN

            SKYWARN CALL SING 1515 REPORTED RESIDENT EVACUATING HOUSE
            DUE TO FLOODING ON N. WILDER ROAD.

0310 PM     FLASH FLOOD      HILO                    19.70N 155.09W
08/23/2018                   HAWAII             HI   COUNTY OFFICIAL

            WATER RESCUE UNDERWAY NEAR KAIULANI ST. WATER LEVELS ARE
            RUNNING 5 FT.

1226 PM     FLASH FLOOD      4 NE NAALEHU            19.12N 155.53W
08/23/2018                   HAWAII             HI   COUNTY OFFICIAL

            KAALAIKI ROAD IN THE KAU DISTRICT HAS BEEN CLOSED.

1130 AM     FLASH FLOOD      HANA                    20.77N 155.99W
08/23/2018                   MAUI               HI   EMERGENCY MNGR

            MAUI COUNTY EMERGENCY MANAGERS REPORTED THAT WAINAPANAPA
            ROAD, ULAINO ROAD, AND WAIKOLOA ROAD NEAR HANA ARE
            CLOSED.

0926 AM     FLASH FLOOD      HAWI                    20.24N 155.83W
08/23/2018                   HAWAII             HI   COUNTY OFFICIAL

            AKONI PULE HIGHWAY CLOSED AT MILE MARKER 24.

&&

ALMANZA
Local storm report, Aug 24, 2:06 PM HST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
206 PM HST FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HURRICANE        4 NW KANEOHE            21.45N 157.84W
08/24/2018                   HONOLULU           HI   DEPT OF HIGHWAYS

            CREWS RESPONDING TO DEBRIS ON LIKELIKE HIGHWAY BEFORE
            KAHEKILI HIGHWAY.

&&

ALMANZA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:55 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 24, 3:40 PM HSTFlash Flood WarningHFOHawaii6 hr
Aug 24, 5:18 PM HSTFlash Flood WarningHFOKalawao9 hr
Aug 24, 8:51 PM HSTFlash Flood WarningHFOHawaii6 hr
Aug 24, 9:04 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Aug 24, 9:07 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 25, 2:29 AM HSTFlash Flood WarningHFOHawaii20 hr
Aug 25, 5:05 AM HSTSmall Craft AdvisoryHFO6 days
Aug 25, 1:48 PM HSTSpecial Weather StatementHFOKauai42 min

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.